Alert archive / California / Wind Advisories in 2022

Wind Advisory 40, NWS Phoenix, AZ

November 1, 2022Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Nov 1, 2022, 1:03 PM PDT for Imperial County, California. It took effect at Nov 2, 2022, 10:00 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 1, 2022, 1:03 PM PDT (20:03 UTC)
In effect from
Nov 2, 2022, 10:00 AM PDT
Expired
Nov 2, 2022, 9:00 PM PDT
In force
11 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 8.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2022-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2022-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3657 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

174 
WWUS75 KPSR 012003
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
103 PM MST Tue Nov 1 2022

CAZ566-567-021200-
/O.NEW.KPSR.WI.Y.0040.221102T1700Z-221103T0400Z/
Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, 
and Brawley
103 PM PDT Tue Nov 1 2022

...WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM MST WEDNESDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Western Imperial County and Imperial Valley.

* WHEN...From 10 AM to 9 PM MST Wednesday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ562-021200-
/O.EXT.KPSR.WI.Y.0039.221101T2300Z-221103T1800Z/
Imperial County Southwest-
103 PM PDT Tue Nov 1 2022

...WIND ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 AM
MST THURSDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Southwest corner of Imperial County.

* WHEN...From 4 PM this afternoon to 11 AM MST Thursday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
009 
WWUS75 KPSR 020832
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
132 AM MST Wed Nov 2 2022

CAZ562-022230-
/O.CON.KPSR.WI.Y.0039.000000T0000Z-221103T1800Z/
Imperial County Southwest-
132 AM PDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 11 AM MST Thursday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne. Minor tree damage 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-567-022230-
/O.CON.KPSR.WI.Y.0040.221102T1700Z-221103T0400Z/
Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, 
and Brawley
132 AM PDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Imperial County and Imperial Valley.

* WHEN...From 10 AM this morning to 9 PM MST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
211 
WWUS75 KPSR 030015
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
515 PM MST Wed Nov 2 2022

CAZ562-031215-
/O.CON.KPSR.WI.Y.0039.000000T0000Z-221103T1800Z/
Imperial County Southwest-
515 PM PDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 11 AM MST Thursday.

* IMPACTS...Difficult driving conditions, especially for larger
  vehicles traveling along roads with crosswinds. Light, unsecured
  objects may become airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-567-030400-
/O.CON.KPSR.WI.Y.0040.000000T0000Z-221103T0400Z/
Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Plaster City, El Centro, Calexico, Alamorio, 
and Brawley
515 PM PDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Imperial County and Imperial Valley.

* WHEN...Until 9 PM MST this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
360 
WWUS75 KPSR 030403
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
903 PM MST Wed Nov 2 2022

CAZ566-567-030515-
/O.EXP.KPSR.WI.Y.0040.000000T0000Z-221103T0400Z/
Imperial County West-Imperial Valley-
903 PM PDT Wed Nov 2 2022

...WIND ADVISORY HAS EXPIRED...

Wind gusts up to 35 mph will continue through Thursday afternoon. 

$$

CAZ562-031415-
/O.CON.KPSR.WI.Y.0039.000000T0000Z-221103T1800Z/
Imperial County Southwest-
903 PM PDT Wed Nov 2 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 11 AM MST Thursday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 1, 10:30 AM PDT, 2 hours 33 minutes earlier.

Area forecast discussion, Nov 1, 10:30 AM PDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1030 AM MST Tue Nov 1 2022

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
Seasonably warm and dry conditions will persist today before a storm
system passes through the region during the middle and end of the
week. Locally gusty winds will be common with this system while
isolated to scattered light showers will be possible along a quick
moving cold front going into Thursday. Temperatures will plummet
behind the cold front with readings upwards of 15 to 20 degrees
below normal during the end of the week.

&&

.DISCUSSION...
Early morning objective analysis depicted shortwave ridging over
Arizona as dry, tranquil conditions continue across the forecast
area. However, we will begin to see a change in the pattern starting
today as heights begin to fall ahead of our next weather system. IR
and WV satellite imagery this morning showed widespread mid and high
level clouds with embedded virga showers overspreading much of the
CWA in response to a weak shortwave situated off the coast of
southern California ahead of the main polar trough. As this polar
trough digs south through the western CONUS, pressure gradients will
tighten and thus will result in increased breeziness primarily
across southeast California. Wind gusts across southeast California
look to climb upwards of 20-30 mph this afternoon/evening, while the
strongest gusts are expected to climb in excess of 40 mph in the
typical windy spot of southwest Imperial County. Given this, a Wind
Advisory has been issued for southwest Imperial County for this
evening through the overnight hours. Temperatures today will remain
near seasonal normals today as highs top out in the low to mid 80s
across the lower deserts.

Heights will continue to fall over the next few days as the
aforementioned trough digs into the Desert Southwest. As this
occurs, we will see increasing rain chances along with increasing
winds and much cooler temperatures. Ensemble and deterministic
guidance show good agreement on the evolution of this trough.
Ensembles have trended down some in regards to the amount of
moisture expected to be pulled in due to the more progressive nature
of this system with PWATs expected to climb to around 0.60-0.70"
across our area. The limited moisture will in return act to keep
rainfall amounts on the lower end of the scale for us. The latest
WPC QPF generally keeps rainfall amounts across most lower elevation
areas, including Phoenix, below 0.25". The highest amounts in our
CWA will remain focused across the favored high terrain/upslope
regions north and east of Phoenix where storm total amounts
generally range between 0.25-0.50". NBM PoPs increase across south-
central Arizona Wednesday night into early Thursday as a cold front
sweeps through. Frontogenetical forcing will aid in popping off some
light showers as it moves through with only light amounts expected.
NBM PoPs suggest chances will remain elevated through the day
Thursday as the main cold core moves across the state. The cold
nature of this system will allow for a transition to snow across the
highest peaks of southern Gila County with only minimal snowfall
accumulations expected.

In addition to precipitation chances, gusty winds will be another
sensible weather impact associated with this weather system.
Increased gradients will allow for strong winds to develop across
the area, particularly across southeast California/Imperial County
where some areas may reach advisory criteria. The latest ECMWF EFI
continues to depict the expected strong gusty winds for Wednesday
and Thursday. Will continue to keep an eye on the possible need for
Wind Advisories in these areas. Dust prone areas that experience
strong winds may see dust channels develop.

Much cooler temperatures will filter into the region with the
passage of this system as high temperatures Thursday and Friday end
up around 15-20 degrees below normal for this time of year. High
temperatures during this time will only top out in the low to mid
60s across most lower elevation locations, which could flirt with
some daily record cool high temperatures. Chilly overnight lows will
fall into the mid 40s during this time. Across the higher elevations
of southern Gila County and Joshua Tree National Park, low
temperatures will fall to near freezing. NBM shows around a 15-25%
chance of dropping below freezing across much of southern Gila
County with higher probabilities focused around the Hilltop area and
higher elevations of JTNP. Heights will rise for the end of the week
as the trough departs the region with lower desert temperatures
rebounding back into the 70s for the weekend.

&&

.AVIATION...Updated 1730Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Winds will be the greatest weather issue through Wednesday afternoon
with periods of thick mid/high clouds persisting. The pressure
gradient today will keep wind directions battling between the
favored westerly afternoon upslope and a southeast component. With
low to moderate confidence, this should result in a general
southerly cross runway wind direction, though a 160v210 character
may be common. An E/SE component should quickly return this evening,
then attention turns to gusty SW winds late Wednesday morning.

Southeast California/Southwest Arizona including KIPL and KBLH:
Periodically strong, gusty winds will be the primary weather hazard
under persistent thick mid/high clouds. S/SE winds will gradually
strengthen this afternoon with a tendency for veering this evening.
Gusty downsloping may impact KIPL this evening, though confidence in
ultimate gust speeds and duration carry only low forecast
confidence. While gusts may relax overnight, even stronger SW winds
are likely late Wednesday morning.

&&

.FIRE WEATHER...
Winds will begin to increase today, primarily across southeast
California, as a weather system approaches. Gusts are expected to
climb upwards of 20-30 mph with locally higher gusts across
southwest Imperial County. Gusty winds are then expected to spread
across much of the area Wednesday and Thursday. Min RHs will range
between 15-25% today before climbing to around 25-35% starting
Wednesday as moisture increases with the upcoming weather system.
Rain chances will increase Wednesday night and Thursday, though
amounts should remain on the lower end of the scale. Temperatures
will remain near seasonal normals today before cooling off over the
next several days.

&&

.CLIMATE...

Record cool high temperatures later this week:

Date      Phoenix      Yuma      El Centro
----      -------      ----      ---------
Nov 3    62 (1956)   64 (1936)   66 (1936)
Nov 4    61 (1994)   66 (1925)   68 (1994)

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Wind Advisory from 4 PM this afternoon to 8 AM MST Wednesday for
     CAZ562.

&&

DISCUSSION...Smith
AVIATION...18
FIRE WEATHER...Smith
CLIMATE...18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 1:58 AM PDTWind AdvisoryPSRImperial57 hr

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.